The misuse of highly potent benzodiazepines is increasing in the UK, particularly among the opioid-using population in Scotland. Differentiating opioid from benzodiazepine toxicity is not always straightforward in patients with reduced level of consciousness following drug overdose. Patients on long-term opioid substitution who present with acute benzodiazepine intoxication and are given naloxone may develop severe opioid withdrawal while still obtunded from benzodiazepines. This situation can be difficult to manage, and these patients may be at increased risk of vomiting while still unable to protect their airway. Fortunately, the short half-life of naloxone means that the situation is generally short-lived. Naloxone should never be withheld from patients with life-threatening respiratory depression where opioids may be contributing, particularly in community and prehospital settings; however, where appropriate clinical experience exists, naloxone should ideally be administered in small incremental intravenous doses with close monitoring of respiratory function. Increased awareness of the potential risks of naloxone in opioid-dependent patients acutely intoxicated with benzodiazepines may reduce the risk of iatrogenic harm in an already very vulnerable population.
- clinical management
- drug overdoses
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Handling editor Gene Yong-Kwang Ong
Contributors RR is the sole contributor to this article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.